Hypervitaminosis

Hypervitaminosis is a condition of abnormally high storage levels of vitamins, which can lead to various symptoms as over excitement, irritability, or even toxicity. Specific medical names of the different conditions are derived from the given vitamin involved: an excess of vitamin A, for example, is called hypervitaminosis A. Hypervitaminoses are primarily caused by fat-soluble vitamins (D and A), as these are stored by the body for longer than the water-soluble vitamins.[1]

Vitamin overdose
500 mg calcium supplements with vitamin D.jpg
Supplements of calcium and vitamin D
SpecialtyToxicology
CausesExcessive consumption of vitamins

Generally, toxic levels of vitamins stem from high supplement intake and not always from natural sources but rather the mix of natural, derived vitamins and enhancers (vitamin boosters). Toxicities of fat-soluble vitamins can also be caused by a large intake of highly fortified foods, but natural food in modest levels rarely deliver extreme or dangerous levels of fat-soluble vitamins.[2] The Dietary Reference Intake recommendations from the United States Department of Agriculture define a "tolerable upper intake level" for most vitamins.

For those who are entirely healthy and does not suffer long periods of avitaminosis, vitamin overdose can be avoided by not taking more than the normal or recommended amount of multi-vitamin supplement shown on the bottle and not ingesting multiple vitamin-containing supplements concurrently.[3]

Signs and symptomsEdit

A few described symptoms:[3]

  • Frequent urination and/or cloudy urine
  • Increased urine amount
  • Eye irritation and/or increased sensitivity to light
  • Irregular and/or rapid heartbeat
  • Bone and joint pain (associated with avitaminosis)
  • Muscle pain
  • Confusion and mood changes ( e.g. irritability, inability to focus)
  • Convulsions
  • Fatigue
  • Headache
  • Flushing of skin (associated with niacin (vitamin B3) overdose)
  • Skin disturbances (e.g. dryness, itching, cracking of skin, rashes, increased sensitivity to sun)
  • Changes of hair texture (e.g. thickening and/or clumping of hair)
  • Appetite loss
  • Constipation (associated with iron or calcium overdose)
  • Nausea and vomiting
  • Diarrhoea
  • Moderate weight loss (more commonly seen in long-term overdose cases)

CausesEdit

With few exceptions, like some vitamins from B-complex, hypervitaminosis usually occurs with the fat-soluble vitamins A and D, which are stored, respectively, in the liver and fatty tissues of the body. These vitamins build up and remain for a longer time in the body than water-soluble vitamins.[2] Conditions include:

PreventionEdit

Prevention in healthy individuals not having any periods of avitaminosis or vitamin (vegetables) lack for 2 years at least is by not taking more than the expected normal or recommended amount of vitamin supplements.[3]

EpidemiologyEdit

In the United States, overdose exposure to all formulations of "vitamins" (which includes multi-vitamin/mineral products) was reported by 62,562 individuals in 2004 with nearly 80% of these exposures in children under the age of 6, leading to 53 "major" life-threatening outcomes and 3 deaths (2 from vitamins D and E; 1 from a multivitamin with iron).[4] This may be compared to the 19,250 people who died of unintentional poisoning of all kinds in the U.S. in the same year (2004).[5] In 2016, overdose exposure to all formulations of vitamins and multi-vitamin/mineral formulations was reported by 63,931 individuals to the American Association of Poison Control Centers with 72% of these exposures in children under the age of five. No deaths were reported.[6]

See alsoEdit

ReferencesEdit

  1. ^ "Office of Dietary Supplements - Vitamin A". ods.od.nih.gov. Retrieved 2016-02-03.
  2. ^ a b Sizer, Frances Sienkiewicz; Ellie Whitney (2008). Nutrition: Concepts and Controversies (11 ed.). United States of America: Thomson Wadsworth. pp. 221, 235. ISBN 0-495-39065-8.
  3. ^ a b c "Multiple vitamin overdose". MedlinePlus Medical Encyclopedia. U.S. National Library of Medicine. 2019-01-28. Retrieved 2019-02-11.   This article incorporates text from this source, which is in the public domain.
  4. ^ Toxic Exposure Surveillance System (2004). "Annual Report" (PDF). American Association of Poison Control Centers. Archived from the original (pdf) on 2011-01-05.
  5. ^ "National Center for Health Statistics".
  6. ^ Gummin DD, Mowry JB, Spyker DA, Brooks DE, Fraser MO, Banner W (2017). "2016 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 34th Annual Report" (PDF). Clinical Toxicology. 55 (10): 1072–1254. doi:10.1080/15563650.2017.1388087. PMID 29185815.

External linksEdit

Classification
External resources